Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 206, NWS Sioux Falls, SD

August 11, 2007Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2007, 12:10 AM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2007, 12:10 AM CDT (05:10 UTC)
Expired
Aug 11, 2007, 1:00 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:15 AM CDTTSTM WND GST 601 Se Marty, SDTREE AND NUMEROUS LARGE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110510
SVRFSD
SDC009-023-110600-
/O.NEW.KFSD.SV.W.0206.070811T0510Z-070811T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 100 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF MARTY...
  OR ABOUT 12 MILES SOUTHEAST OF PICKSTOWN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANTE AROUND 1225 AM CDT...
  AVON AROUND 1235 AM CDT...
  TYNDALL AROUND 1245 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4299 9848 4295 9846 4292 9839 4285 9818
      4288 9783 4312 9786

$$

CHAPMAN
3 follow-up statements
000 
WWUS53 KFSD 110524
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT SAT AUG 11 2007

SDC009-023-110600-
/O.CON.KFSD.SV.W.0206.000000T0000Z-070811T0600Z/
CHARLES MIX SD-BON HOMME SD-
1223 AM CDT SAT AUG 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR WESTERN BON HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING EXTREMELY 
DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED 5 
MILES SOUTHWEST OF DANTE...OR ABOUT 16 MILES SOUTHEAST OF 
PICKSTOWN...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   DANTE AROUND 1225 AM CDT...
   AVON AROUND 1235 AM CDT...
   TYNDALL AROUND 1245 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4299 9848 4295 9846 4292 9839 4285 9818
      4288 9783 4312 9786

$$

CHAPMAN
000 
WWUS53 KFSD 110545
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT SAT AUG 11 2007

SDC023-110552-
/O.CAN.KFSD.SV.W.0206.000000T0000Z-070811T0600Z/
CHARLES MIX SD-
1245 AM CDT SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX 
COUNTY IS CANCELLED...

THE STORM HAS MOVED INTO BON HOMME COUNTY.

LAT...LON 4307 9811 4296 9810 4285 9815 4288 9770
      4314 9778

$$

SDC009-110600-
/O.CON.KFSD.SV.W.0206.000000T0000Z-070811T0600Z/
BON HOMME SD-
1245 AM CDT SAT AUG 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR WESTERN BON HOMME COUNTY...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED FROM 
5 MILES NORTHWEST OF TYNDALL TO 10 MILES SOUTH OF TYNDALL...OR ABOUT 
35 MILES NORTHWEST OF YANKTON TO 30 MILES WEST OF YANKTON...MOVING
EAST AT 50 MPH.

DAMAGING WINDS ARE LIKELY IN AREAS FROM NEAR TYNDALL...AND 
ESPECIALLY IN AREAS FROM NORTH OF SANTEE TO TYNDALL THROUGH AROUND 
1250 AM.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4307 9811 4296 9810 4285 9815 4288 9770
      4314 9778

$$

CHAPMAN
000 
WWUS53 KFSD 110553
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 AM CDT SAT AUG 11 2007

SDC009-110603-
/O.EXP.KFSD.SV.W.0206.000000T0000Z-070811T0600Z/
BON HOMME SD-
1253 AM CDT SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BON HOMME COUNTY
EXPIRES AT 100 AM CDT...

THE STORM HAS MOVED INTO EASTERN BON HOMME COUNTY...WITH A CONTINUED 
THREAT FOR DAMAGING WINDS.

LAT...LON 4307 9811 4296 9810 4285 9815 4288 9770
      4314 9778

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 9:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI AUG 10 2007

.DISCUSSION...
OUTFLOW FROM EARLY/MID AFTN CONVECTION PUSHED WELL THRU ERN NEBRASKA
WITH MUCH MORE STABLE AIR POOL NOW SITTING ACRS SERN SD.  AS STORMS
MOVED BY TO S LATE AFTN AT KFSD...ACTUALLY RESULTED IN MIXING TO
WARMEST TMPS OF DAY AS RAIN DISSIPATED UNDER FULL CLOUDINESS JUST
AFTER 4 PM.  SIMILAR WITH STORM RECENTLY AT KICR...WHICH SAW A 14F
DROP IN DWPT AS STORM PASSED JUST S WITH A MORE MODEST RISE IN TMP.
CHALLENGE FOR THE EVENING IS INDEED DEFINING CONVECTIVE THREAT ACRS
THE AREA...AS SCATTERED SUPERCELLS HAVE PERSISTED THRU CNTRL DKTS
AND WRN NEBRASKA.

BIG QUESTION OF THE NIGHT IS HOW EFFECTIVELY THE STORMS WILL BECOME
ELEVATED AS THEY HEAD INTO A LESSER QUALITY AIRMASS.  00Z RAOB FROM
ABR DOES NOT LOOK VERY GOOD...BUT THERE IS POTENTIAL IF MOISTURE IN
LOW LVLS CAN BECOME DEEPER PER OAX RAOB...WHICH GETS SOME DECENT
INSTABILITY ROOTED CLOSE TO 800 HPA WITH ELEVATED CINS DROPPING TO
30-50 J/KG. SO FAR...STORM HAVE REMAINED IN BACK ACRS CNTRL SD WHERE
MORE SFC BASED AND IN THE BETTER MOISTURE TRANSPORT AXIS...BUT LLJ
IS EXPECTED TO VEER/INCREASE IN THE NEXT 3-6H. HAVE RECENTLY SEEN
SOME INCREASE IN THE LLJ AT NLG PROFILER AS WELL AS REGIONAL VWP
TOWARD THE 30-40 KT RANGE ARND 850 HPA. WOULD EXPECT THAT MOST OF
THE CONVECTION OVERNIGHT WOULD OCCUR N OF A YKN/FSD/MWM LINE...
SHIFTING FOCUS RAPIDLY TO ELEVATED DEVELOPMENT ALG MID LVL
INSTABILITY GRADIENT ECNTRL SD TO SW MN.

UPDATED GRIDS SEVERAL HOURS AGO TO MINIMIZE EVNG PCPN THREAT...
AND SPREAD ACTION SLOWLY IN FM W. WL CERTAINLY CONTINUE TO WATCH AND
MAKE ADJUSTMENTS LATER THIS EVENING AS DIAGNOSIS OF WHETHER WRN
ACTION CAN BECOME ELEVATED BEFORE DIURNAL CYCLE HURTS IT TOO MUCH.

&&

.AVIATION...
CONVECTIVE THREAT...AT LEAST ISOLATED CONVECTION TO CONTINUE THROUGH
MUCH OF NIGHT WITH DEVELOPING LOW LEVEL JET EXPECT TO FUEL DYNAMICS
FROM PASSING SHORTWAVE TONIGHT...MAINLY IN AREAS   SHOULD BE ENOUGH
MIXING TO CURTAIL FOG DEVELOPMENT TONIGHT...AND CIGS/VSBYS SHOULD
GENERALLY REMAIN VFR...EVEN IN THE VICINITY OF THUNDERSTORMS...WITH
THE EXCEPTION OF MVFR CONDITIONS IN LOCALLY HEAVY DOWNPOURS...AND
PERHAPS A LITTLE MVFR FOG ARND THE KSUX AREA. VFR ACROSS AREA AFTER
13Z.

&&

.PREV DISCUSSION...
WARM NIGHT AHEAD WITH LOCALLY HIGH DEWPOINTS...LINGERING CLOUD
COVER...AND CONTINUED SOUTHEAST WINDS. MAIN FORECAST CHALLENGE
REMAINS PRECIPITATION CHANCES OVERNIGHT WITH SW PUSHING THROUGH.
EXPECT MAIN SEVERE THREAT TO REMAIN NORTH OF CWA...WITH AIRMASS
RELATIVELY COOL AND FLOW ORIGINATING OFF THE RAIN COOLED AIRMASS.
OF COURSE...WILL DEPEND ON HOW QUICKLY WESTERN CWA CAN RECOVER.
MODELS IN RELATIVE AGREEMENT ON PLACEMENT AND TIMING...BUT NAM GETS
A LITTLE MORE EXCITED ON QPF. WAVE LOOKS CONVECTIVE...SO HAVE GONE
WITH ISOLD TSTMS DISSIPATING BY MORNING...WITH HIGHER COVERAGE IN SW
MN. HAVE LEFT OUT POPS AFTER 12Z...BUT MAY NEED TO BE MONITORED FOR
LINGERING SHRA IN ERN CWA.

CLOUDS WILL CLEAR AND LOOKS TO BE A WARM AND SULTRY DAY TOMORROW AS
A WEAK COLD FRONT SLIDE THROUGH THE AREA.  RIGHT NOW...ATMOSPHERE
LOOKS TO REMAIN CAPPED AND THE FRONTAL PASSAGE WILL BE DRY. MODELS
ARE SUGGESTING THE FRONT WOULD MAKE IT DOWN TO SOUTHERN NEBRASKA
BEFORE LIFTING BACK NORTH EARLY NEXT WEEK. 850 MB FORECASTED TEMPS
ARE SLIGHTLY COOLER THAN PREVIOUSLY EXPECTED...AND HAVE LOWERED
HIGHS SLIGHTLY FOR TOMORROW. WITH THAT SAID...STILL FORECASTING HEAT
ADVISORY CONDITIONS ALONG AND SOUTH OF A LINE FROM VERMILLION TO
STORM LAKE.  WITH CONDITIONS BEING ON THE CUSP OF ADVISORY
LEVELS...WILL ALLOW NEXT SHIFT A CHANCE TO RE-EVALUATE BEFORE
ISSUING.

EAST TO NORTHEAST FLOW WILL REMAIN OVER THE FORECAST AREA ON SUNDAY
NORTH OF THE FRONT.  WITH THIS UNFAVORABLE WIND DIRECTION FOR MIXING
AND THE COOLER TEMPS ALOFT...HAVE TRENDED HIGHS BACK BUT NEXT SHIFT
MAY NEED TO CONTINUE THE TREND. FRONT LIFTS BACK TO THE NORTH ON
SUNDAY NIGHT INTO MONDAY AS A WARM FRONT.  WARM AIR ADVECTION ON
SUNDAY NIGHT INTO MONDAY MAY KICK OFF SOME THUNDERSTORMS. BEST
CHANCES FOR THUNDERSTORMS LOOK TO BE ACROSS EASTERN PORTIONS OF CWA.
WITH 850 MB TEMPS WARMING INTO THE UPPER 20S...COULD BE A DOWNRIGHT
HOT DAY DEPENDING ON CLOUD COVER.

ANOTHER COLD FRONT LOOKS TO MAKE ITS WAY THROUGH THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. THIS FRONT LOOKS TO HANG AROUND THE
SOUTHERN EDGE OF THE CWA...AND WITH THE RIGHT REAR QUADRANT OF THE
130+ KNOT JET STREAK TO THE NORTH ENHANCING THE LIFTING POTENTIAL AS
A SERIES OF SHORTWAVES TRAVERSE THE CWA. HAVE INCREASED POPS SOME ON
WEDNESDAY.

THEREAFTER SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND HAVE
KEPT THE REMAINDER OF THE FORECAST DRY WITH NEAR NORMAL TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/JL/BT/GH
Hazardous weather outlook, Aug 10, 5:52 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
552 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS LOCATED OVER WESTERN SOUTH DAKOTA THIS
EVENING WILL MOVE EAST. A FEW STORMS MAY REACH
HURON...CHAMBERLAIN AND GREGORY AROUND 9 PM. THE THREAT FOR
STORMS WILL THEN CONTINUE TO THE NORTHEAST...PRIMARILY AFTER
MIDNIGHT...AROUND BROOKINGS AND MARSHALL.

ALONG AND WEST OF THE JAMES RIVER...AN ISOLATED SEVERE STORM WILL
BE POSSIBLE WITH WINDS TO 65 MPH AND QUARTER SIZE HAIL. EAST OF
THE JAMES RIVER AND NORTH OF I-90...ISOLATED SEVERE HAIL TO
QUARTER SIZE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT WEST OF THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT EAST OF THE
JAMES RIVER AND NORTH OF I-90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Aug 10, 11:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     TSTM WND GST     1 N LAKE ANDES          43.17N 98.54W
08/10/2007  E60 MPH          CHARLES MIX        SD   LAW ENFORCEMENT

            DAMAGE REPORTED TO DECK AND CAMPER.

&&

PS
Local storm report, Aug 11, 12:02 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     LAKE ANDES              43.16N 98.54W
08/10/2007  E65 MPH          CHARLES MIX        SD   LAW ENFORCEMENT

            NUMEROUS 2-4 INCH DIAMETER BRANCHES DOWN IN TOWN.

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory28 min
Aug 10, 10:46 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory44 min
Aug 10, 11:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix30 min
Aug 11, 12:51 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton24 min
Aug 11, 2:51 AM CDTHigh Wind WarningFSDLincoln, Minnehaha69 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.